South Dakota, 2009

Flash Flooding in South Dakota, April 14, 2009

April 14, 2009 · NWS UNR · 2 events in 2 counties and zones

Hotchkiss Dam on Thybo Pond breached and caused flash flooding along Rabbit Creek downstream to Sorum Dam.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Hotchkiss Dam on Thybo Pond breached and caused flash flooding along Rabbit Creek downstream to Sorum Dam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 14, 2:29 AM MST, 6 hours 26 minutes earlier.

Area forecast discussion, Apr 14, 2:29 AM MST, 6 hours 26 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
329 AM MDT TUE APR 14 2009

.DISCUSSION...CURRENT WATER VAPOR IMAGERY SHOWS RIDGE POSITIONED
ACROSS THE CENTRAL CONUS WITH TROUGH DIGGING INTO THE PACIFIC
NORTHWEST AND UPPER LOW MOVING INTO INDIANA. SKIES ARE PARTLY
CLOUDY THIS MORNING WITH TEMPERATURES RANGING FROM THE UPPER 30S
ACROSS NORTHEAST WYOMING TO THE UPPER 40S ACROSS SOUTH CENTRAL
SOUTH DAKOTA. RIDGE CURRENTLY OVER THE CWA WILL SHIFT EASTWARD
TODAY AS TROUGH DIGS INTO THE GREAT BASIN.

INVERTED SFC TROUGH WILL EDGE INTO NORTHEAST WYOMING TODAY AS A
SERIES OF SHORTWAVES BEGAN MOVING ACROSS THE AREA THIS AFTERNOON
THROUGH TONIGHT. THIS WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA THIS AFTERNOON INTO TONIGHT. WITH WARM
SOUTHERLY FLOW ACROSS MUCH OF WESTERN SOUTH DAKOTA...AHEAD OF
INVERTED SFC TROUGH...EXPECT TEMPERATURES TO WARM WELL INTO THE
60S AND LOWER 70S ACROSS MUCH OF SOUTHWEST SOUTH DAKOTA. THE 00Z
NAM SHOWS AROUND 100 TO 500 J/KG CAPE ACROSS FAR WESTERN SOUTH
DAKOTA WITH LIFTED INDICES AROUND -2 C. IN ADDITION...THE NAM IS
SHOWING LAPSE RATES FROM 700-500MB AROUND 7.3 C/KM WITH AROUND -20
J/KG CIN. IF CAP ERODES THIS AFTERNOON...EXPECT THUNDERSTORMS TO
DEVELOP ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. LATEST
NAM FORECAST SOUNDINGS SHOW CIN VALUES AROUND -60 J/KG ACROSS
NORTHWEST SOUTH DAKOTA. IF CAP ERODES AND FULL CAPE CAN BE
REALIZED...A STORM OR TWO COULD PRODUCE SMALL HAIL LATE THIS
AFTERNOON INTO THIS EVENING...MAINLY NORTH OF INTERSTATE 90 ACROSS
NORTHWEST SOUTH DAKOTA. EXPECT SHOWERS AND THUNDERSTORMS TO
CONTINUE ACROSS MUCH OF THE AREA INTO TONIGHT.

ON WEDNESDAY...UPPER LOW WILL SWING INTO SOUTHERN UTAH AS INVERTED
SURFACE TROUGH MOVES INTO WESTERN SOUTH DAKOTA. SEVERAL SHORTWAVES
WILL SWING ACROSS THE CWA DURING THE DAY BRINGING A GOOD CHANCE OF
SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA. EXPECT STRONGEST
CONVECTION TO INITIATE ACROSS SOUTHWEST SOUTH DAKOTA LATE
WEDNESDAY AFTERNOON AND SPREAD NORTHEASTWARD INTO MUCH OF WESTERN
SOUTH DAKOTA WEDNESDAY EVENING AND OVERNIGHT. TEMPERATURES MAY
BEGAN TO COOL ENOUGH TO PRODUCE SOME RAIN MIXED WITH SNOW LATE
WEDNESDAY NIGHT ACROSS NORTHEAST WYOMING AND THE HIGHER ELEVATIONS
OF THE BLACK HILLS.

ON THURSDAY...UPPER LOW WILL MOVE INTO SOUTHERN COLORADO. INVERTED
SURFACE TROUGH AND SEVERAL SHORTWAVES MOVING ACROSS THE CWA WILL
PRODUCE A GOOD CHANCE FOR MORE SHOWERS AND A FEW THUNDERSTORMS
ACROSS THE CWA. TEMPERATURES WILL BE COOL ENOUGH FOR SOME OF THE
RAIN TO MIX WITH SNOW ACROSS NORTHEAST WYOMING AND THE HIGHER
ELEVATIONS OF THE BLACK HILLS. THE MIX WILL SWITCH OVER TO ALL
SNOW LATE THURSDAY NIGHT AS COOLING CONTINUES.

EXTENDED...MODELS BRING UPPER LEVEL LOW FROM THE GREAT BASIN INTO
THE CENTRAL PLAINS BY THE END OF THE WORK WEEK...BRINGING
PRECIPITATION TO MANY PARTS OF THE AREA. RIDGE BUILDS IN BEHIND THIS
SYSTEM FOR THE BEGINNING OF NEXT WEEK...BRINGING WARM AND DRY
CONDITIONS.

&&

.AVIATION...RAIN SHOWERS...WITH POSSIBLY A FEW THUNDERSTORMS...ARE
EXPECTED TO DEVELOP LATE THIS AFTERNOON INTO THIS EVENING OVER
NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. CIGS WILL REMAIN VFR
THOUGH VIS MAY MOMENTARILY DROP TO MVFR IN HEAVIER PRECIPITATION.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH UNTIL 1 PM MDT THIS AFTERNOON FOR CENTRAL BLACK
     HILLS-NORTHERN BLACK HILLS.

WY...FLOOD WATCH UNTIL 1 PM MDT THIS AFTERNOON FOR NORTHEASTERN CROOK-
     WESTERN CROOK-WYOMING BLACK HILLS.

&&

JW/JS
Hazardous weather outlook, Apr 14, 2:59 AM MST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
359 AM MDT TUE APR 14 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
359 AM MDT (459 AM CDT) TUE APR 14 2009

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON FOR THE CENTRAL
   AND NORTHERN BLACK HILLS AND PARTS OF NORTHEAST WYOMING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

WARMER TEMPERATURES WILL CONTINUE MELTING REMAINING SNOWCOVER ACROSS
THE AREA. STREAMS AND RIVERS ARE EXPECTED TO REMAIN AT HIGH LEVELS.
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TODAY INTO
TONIGHT BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA. SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UPPER LEVEL STORM SYSTEM WILL REMAIN OVER THE REGION THROUGH
SATURDAY. THIS WILL BRING A DAILY CHANCE OF RAIN TO THE AREA.
STREAMS AND RIVERS ARE EXPECTED TO REMAIN AT HIGH LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 146 km away, was scanning. The volume nearest the first event began at 15:55 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Harding

When
April 14, 8:55 AM MST to 2:00 PM MST
Where
Harding County, 8.34 mi SSE of Reva to 7.11 mi SSE of Reva
Cause
Dam / Levee Break
Reported by
Emergency Manager
Coordinates
45.432, -103.044

Flash Flood, Perkins

When
April 14, 8:55 AM MST to 2:00 PM MST
Where
Perkins County, 1.07 mi WNW of Sorum to 2.2 mi SW of Sorum
Cause
Dam / Levee Break
Reported by
Emergency Manager
Coordinates
45.455, -102.951

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168233, 168234.